Alert archive / Minnesota / Dense Fog Advisories in 2011

Dense Fog Advisory 7, NWS Twin Cities, MN

December 12, 201111 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Dec 12, 2011, 8:46 PM CST for 11 counties in Minnesota; 6 counties in Wisconsin. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2011, 8:46 PM CST (02:46 UTC)
Expired
Dec 13, 2011, 9:00 AM CST
In force
12 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Benton County, MN, Chisago County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Meeker County, MN, Mille Lacs County, MN, Sherburne County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WWUS73 KMPX 130246
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CST MON DEC 12 2011

...DENSE FOG ADVISORY FOR PARTS OF EAST CENTRAL MINNESOTA AND 
 WEST CENTRAL WISCONSIN THROUGH TUESDAY MORNING...

.THE NATIONAL WEATHER SERVICE HAS ISSUED A DENSE FOG ADVISORY FOR
PORTIONS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN
THROUGH 900 AM TUESDAY MORNING. SOME CITIES INCLUDED IN THE
ADVISORY ARE BALSAM LAKE...RICE LAKE...NEW
RICHMOND...CAMBRIDGE...EAST BETHEL...MILACA...ZIMMERMAN AND
CLEARWATER. 

AREAS OF DENSE FOG CONTINUE TO EXPAND OVER PORTIONS OF EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. VISIBILITIES WERE
REDUCED TO LESS THAN ONE QUARTER OF A MILE. THE DENSE FOG WILL
CONTINUE TO EXPAND EAST AND SOUTH ALONG THE INTERSTATE 94 CORRIDOR
AND INTERSTATE 35 NORTH FROM THE TWIN CITIES...CAMBRIDGE TO MORA.
MOTORISTS ARE URGED TO DRIVE CAREFULLY...AND LEAVE PLENTY OF
STOPPING DISTANCE BETWEEN THE VEHICLE IN FRONT OF YOU. SOME LIGHT
COATING OF ICE MAY FORM ON ROAD SURFACES THAT ARE UNTREATED.
CONDITIONS ARE EXPECTED TO IMPROVE LATE TUESDAY MORNING.

MNZ044-045-050>053-059-061-063-WIZ014>016-023-025-027-131100-
/O.NEW.KMPX.FG.Y.0007.111213T0246Z-111213T1500Z/
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-ANOKA-
WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-DUNN-CHIPPEWA-
INCLUDING THE CITIES OF...PRINCETON...MORA...FOLEY...ELK RIVER...
CAMBRIDGE...CENTER CITY...MONTICELLO...BLAINE...STILLWATER...
AMERY...BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH...HUDSON...
NEW RICHMOND...MENOMONIE...BOYCEVILLE...CHIPPEWA FALLS...BLOOMER
846 PM CST MON DEC 12 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST TUESDAY.

...DENSE FOG ADVISORY IS IN EFFECT NOW THROUGH 900 AM TUESDAY MORNING...

* VISIBILITY...WIDESPREAD VISIBILITIES ONE QUARTER OF A MILE OR LESS.

* IMPACTS...POOR OR EXTREMELY DANGEROUS DRIVING CONDITIONS. 

* OTHER IMPACTS...A THIN COAT OF ICE COULD DEPOSIT ON UNTREATED
  ROAD SURFACE CAUSING SLIPPERY CONDITIONS AS TEMPERATURES DROP
  BELOW THE FREEZING MARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
1 follow-up statement
838 
WWUS73 KMPX 131028
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 AM CST TUE DEC 13 2011

...DENSE FOG ADVISORY FOR PARTS OF EAST CENTRAL MINNESOTA AND 
WEST CENTRAL WISCONSIN UNTIL 9AM...

.THE NATIONAL WEATHER SERVICE HAS ISSUED A DENSE FOG ADVISORY FOR
PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH
900 AM THIS MORNING. SOME CITIES INCLUDED IN THE ADVISORY ARE
BALSAM LAKE...RICE LAKE...NEW RICHMOND...CAMBRIDGE... EAST
BETHEL...MILACA...ZIMMERMAN CLEARWATER...LITCHFIELD AND WILLMAR.

EXPECT AREAS OF DENSE FOG TO PERSIST THROUGH MID MORNING 
OVER PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
THE LOWEST VISIBILITIES EXTENDED FROM NEAR WILLMAR TO THE NORTHERN
SUBURBS OF THE TWIN CITIES...AND INTO WEST CENTRAL WISCONSIN
TOWARD RICE LAKE AND LADYSMITH. THE DENSE FOG COULD DEVELOP
FARTHER NORTH TOWARD MORA AND MILACA AS WELL. MOTORISTS ARE URGED
TO DRIVE CAREFULLY...AND LEAVE PLENTY OF STOPPING DISTANCE BETWEEN
THE VEHICLE IN FRONT OF YOU. SLIPPERY SPOTS COULD BE ENCOUNTERED
ON ROAD SURFACES THAT ARE UNTREATED. CONDITIONS ARE EXPECTED TO
IMPROVE BY LATE MORNING.

MNZ057-058-131500-
/O.EXA.KMPX.FG.Y.0007.000000T0000Z-111213T1500Z/
KANDIYOHI-MEEKER-
INCLUDING THE CITIES OF...WILLMAR...LITCHFIELD
428 AM CST TUE DEC 13 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

...DENSE FOG ADVISORY IS IN EFFECT NOW THROUGH 900 AM TUESDAY
MORNING...

* VISIBILITY...WIDESPREAD VISIBILITIES ONE QUARTER OF A MILE OR 
  LESS.

* IMPACTS...POOR OR EXTREMELY DANGEROUS DRIVING CONDITIONS.

* OTHER IMPACTS...SLIPPERY SPOTS COULD BE ENCOUNTERED ON UNTREATED
  ROAD SURFACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ044-045-050>053-059-061-063-WIZ014>016-023-025-027-131500-
/O.CON.KMPX.FG.Y.0007.000000T0000Z-111213T1500Z/
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-ANOKA-
WASHINGTON-POLK-BARRON-RUSK-ST. CROIX-DUNN-CHIPPEWA-
INCLUDING THE CITIES OF...PRINCETON...MORA...FOLEY...ELK RIVER...
CAMBRIDGE...CENTER CITY...MONTICELLO...BLAINE...STILLWATER...
AMERY...BALSAM LAKE...RICE LAKE...BARRON...LADYSMITH...HUDSON...
NEW RICHMOND...MENOMONIE...BOYCEVILLE...CHIPPEWA FALLS...BLOOMER
428 AM CST TUE DEC 13 2011

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

...DENSE FOG ADVISORY IS IN EFFECT NOW THROUGH 900 AM TUESDAY
MORNING...

* VISIBILITY...WIDESPREAD VISIBILITIES ONE QUARTER OF A MILE OR 
  LESS.

* IMPACTS...POOR OR EXTREMELY DANGEROUS DRIVING CONDITIONS.

* OTHER IMPACTS...SLIPPERY SPOTS COULD BE ENCOUNTERED ON UNTREATED
  ROAD SURFACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 12, 5:33 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 12, 5:33 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CST MON DEC 12 2011

UPDATED FOR 00Z TAF DISCUSSION BELOW...

.DISCUSSION...

A VERY SHALLOW MODIFIED ARCTIC/CANADIAN AIR MASS WAS ACROSS THE
WESTERN 1/4 OF THE FA THIS AFTN...WITH A VERY WEAK CIRCULATION NOTED
ON SFC OBS ACROSS CENTRAL MN. SATELLITE IMAGERY IS ALSO DISPLAYING
ANOTHER WEAK CIRCULATION ACROSS SE SD...WITH VERY WEAK
DISORGANIZED FLOW AT THE SFC. WHERE THE AIR MASS HAS PENETRATED
ACROSS THE BUFFALO RIDGE IN THE SW...AND SOME DRAINAGE IN THE MN
RIVER VALLEY...HAS ALLOWED TEMPS TO FALL A FEW DEGREES FROM
MORNING LOWS. IT WENT THRU RWF WHICH DROPPED THE TEMP FROM 40 TO
36 DEGREES IN A FEW MINS. THIS AIR MASS WHICH IS FAIRLY SHALLOW
BUT WILL LIKELY PLAY HAVOC ON SFC TEMPS...ESPECIALLY IN THE
WESTERN 1/2 OF THE FA DURING THE AFTN/EVENING...BEFORE THE SFC
WNDS BECOME MORE SE AFT MIDNIGHT/TUE MORNING. THEREFORE...TEMPS
COULD DROP TEMPORARILY INTO THE TEENS ARND
MADISON/MONTEVIDEO/MORRIS...BEFORE THEY BEGIN TO SLOW DOWN OR
BEGIN TO RISE TOWARD MORNING. UPDATES TO TEMP GRIDS WILL LIKELY
OCCUR BECAUSE OF THIS SCENARIO.

IN THE EASTERN 1/2 OF THE FA...IT REMAINS VERY CLEAR THAT MODELS
REMAIN TOO COLD OR HAVE A COLDER BIAS FOR THE OVERNIGHT LOWS.
TEMPS WILL LIKELY HOLD IN THE MID TO UPPER 30S...OR EVEN BEGIN TO
RISE TOWARD MORNING AS WNDS BECOME MORE SE. ANY LEFTOVER -DZ/-RZ
IN WC WI WILL DISSIPATE THIS EVENING...WITH A DRY PERIOD /OTHER
THAN FG/BR/ THRU TUE AFTN. THIS IS WHERE THE NEXT WX SYSTEM BEGINS
TO AFFECT THE PLAINS AND UPPER MIDWEST WITH DEEPER MOISTURE AND
STRONG LIFT BY THE EVENING.

DUE TO TEMPS LIKELY ABV FREEZING ON THE ONSET OF THIS NEXT
EVENT...IT REMAINS FAIRLY CLEAR THAT -RA WILL BE THE PREDOMINATE
WX TYPE FOR MOST OF IT...BEFORE THIS SYSTEM MOVES OFF TO THE EAST
AND COLDER AIR BEGINS TO FILTER SE ACROSS THE UPPER MIDWEST. THERE
REMAINS SOME UNCERTAINTY WITH TEMPS IN THE FAR NW FA...SO KEPT A
MIXTURE OF -FZRA/-RA.

THIS SYSTEM IS VERY ORGANIZED IN THE SW U.S. TODAY...BUT
WILL LIKELY COME OUT INTO THE PLAINS IN TWO PHASES. ONE WILL
LIKELY OCCUR TUE NIGHT WITH OUR FA SPLIT FOR ORGANIZED
PRECIPITATION. ONE WILL BE ACROSS WC MN...WHILE THE OTHER WILL BE
ACROSS THE FAR SE. A BREAK IS LIKELY WED MORNING...BEFORE THE NEXT
WAVE MOVES ACROSS THE PLAINS/MIDWEST BY WED AFTN/EVENING. THIS IS
MAINLY DUE TO THE INITIAL ISENTROPIC LIFT...WITH THE SECOND MORE
OF JET DYNAMICS AND PV "BOOT"/SHRTWV MOVING ACROSS THE PLAINS.

THERE REMAINS SOME UNCERTAINTY AS TO QPF AMTS...ESPECIALLY IF THE
SOUTHERN JET IS MORE ACTIVE THAN THE NORTHERN ONE WED EVENING.
WILL LEAN TOWARD A BLEND OF HPC 00/12Z MODEL DEPICTION OVER THE
LAST 24 HRS. THIS WOULD KEEP THE BULK OF THE HEAVIEST RAINFALL IN
THE FAR SE FA...WITH AMTS ARND 0.50 TO 1.00 INCHES. THE AMTS WILL
LIKELY TAPER OFF RAPIDLY TO THE NW WITH ONLY A FEW HUNDREDTHS IN
THE FAR NW. LATER SHIFTS CAN UPDATE BASED ON RADAR INFORMATION.

ONE ITEM TO NOTE...THE LATEST MODELS DUE SHOW A VERY WELL
ORGANIZED MID LEVEL INSTABILITY AXIS WHICH COULD INDUCE CONVECTION
ELEMENTS IN THE SE FA WED AFTN/EVENING. DEPENDING UPON THE THERMAL
PROFILE...THERE COULD BE SOME SLEET/SNOW MIXED IN THE RAINFALL IN
THIS AREA.

THE EXTENDED PERIOD REMAINS THE SAME OLD SPLIT FLOW PATTERN WITH A
WEAK DISTURBANCE FRI/SAT PRODUCING SOME FLURRY ACTIVITY. BUT
OVERALL...THE DRY AND MILD CONDITIONS WILL CONTINUE THRU XMAS.

..JLT..

&&

.AVIATION... /00Z TAF ISSUANCE/
A SHALLOW WARM AND MOIST AIRMASS WILL REMAIN ACROSS MUCH OF THE
UPPER MIDWEST THROUGH TUESDAY MORNING. A FRONTAL BOUNDARY EXTENDS
FROM NORTHWEST IOWA...NEAR THE TWIN CITIES AND OVER NORTHERN
WISCONSIN THIS EVENING.  THIS FRONTAL BOUNDARY WILL SLIDE SOUTHEAST
BEFORE BECOMING NEARLY STATIONARY OVER SOUTHERN MN TUESDAY. EXPECT
WIDESPREAD LIFR/IFR CONDITIONS OVER THE TAF SITES...ESPECIALLY LATER
THIS EVENING AND OVERNIGHT.  CONDITIONS ARE EXPECTED TO IMPROVE
SOMEWHAT DURING THE DAY WITH CEILING LIFTING OVER 1000 FEET AGL AND
VISIBILITIES GREATER THAN 4 MILES IN FOG.

KMSP...CEILING LOWERING BELOW 1000 FEET AGL BY MIDNIGHT.
VISIBILITIES LOWERING AT OR BELOW 1 MILE IN FOG. WX CONDITIONS
IMPROVING DURING THE DAY TUESDAY WITH CEILING LIFTING BETWEEN
1000-1500 FEET AGL DURING THE AFTERNOON. LIGHT WINDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/JM
Hazardous weather outlook, Dec 12, 1:10 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CST MON DEC 12 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST.
CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
110 PM CST MON DEC 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL IMPACT MINNESOTA AND WISCONSIN TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. THIS SYSTEM IS QUITE WARM FOR MID
DECEMBER AND WILL LIKELY BRING RAIN TO SOUTH CENTRAL MINNESOTA
THROUGH WEST CENTRAL WISCONSIN TUESDAY NIGHT AND EARLY WEDNESDAY.
HOWEVER...SOME FREEZING RAIN IS POSSIBLE ACROSS CENTRAL MINNESOTA
TUESDAY NIGHT WITH TEMPERATURES FORECAST NEAR THE FREEZING MARK.
THE RAIN WILL TRANSITION TO SNOW FROM NORTHWEST TO SOUTHEAST
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...WITH ONLY LIGHT SNOW
ACCUMULATIONS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

Nearby

Dense Fog Advisories in Minnesota, 2011Dense Fog Advisories in Wisconsin, 2011Every dense fog advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.